My experience with hypnotherapy to curb the side effects of chemotherapy.
Ryan Hamner is a four-time survivor of Hodgkin lymphoma, a musician and a writer. In 2011, he wrote and recorded, "Where Hope Lives" for the American Cancer Society and the song for survivors, "Survivors Survive" used in 2015 for #WorldCancerDay. Currently, he operates his website for those affected by cancer, 2surviveonline.com and drinks a ridiculous amount of coffee per day.
I’ve done so many things over the years to try and beat the nasty side effects of chemotherapy—from wearing the “ice cap” to keep my hair from falling out to being hypnotized for nausea. So, let me talk about that for a minute. Note, this is just my experience with being hypnotized.
As I’ve discussed in some of my previous articles, chemotherapy was brutal for me in the 80s, more so that in the 90s, and I’m sure for many others as well. There wasn’t any medication that kept me from getting terribly sick. So, when none of the medicines worked, my aunt, who was a nurse, suggested a friend of hers who might be able to help me. He was a hypnotist. At the time, I was pretty young and didn’t really understand how the whole “hypnotizing” thing worked. It seemed odd and even a little scary—but at 11 years old, I was ready to try anything that could possibly stop me from getting sick.
The first hypnotherapy session took place at the clinic a little before one of my chemotherapy treatments. The therapist was a really nice guy who was very interested in helping me, and for free. I remember lying down in a quiet part of the waiting room and listening to the therapist calmly telling me to relax by starting at my toes and working my way up through my body. He wanted me to clear my mind, but I couldn’t totally forget that in just a little while I would be going back to the chemo room. Still though, I did my best to clear my head and relax, toes included.
During the session, he talked about “turning on the blue light.” He told me that as long as the blue light was on and I focused on it, I wouldn’t get nauseated or upset during treatment. Then he explained that after my chemotherapy, he wanted me to turn on the “green light.” This was the light that would make me hungry. It seemed to make sense—a simple transition from suppressing nausea and its side effects to all out hunger. Honestly though, I was a little confused about these lights, but I went with it. It was almost a little like the game “red light, green light, go,” minus the needles, vomit and hair loss—so I guess that means it was nothing like the game “red light, green light, go.”
When I was called back to the chemo room and my treatment was started, I flipped on that blue light immediately. I tried as hard as I could to block out everything and focus on the blue light. The nurses started my IV and my chemotherapy just like they always did. I was very hopeful about the blue light and thinking about what I was going to eat when I was finally able to turn on my green light. But, about halfway into the session, something happened. I’m not sure if there was a short somewhere, the bulb blew or someone tripped on a cord, but my blue light went out, completely. After a few hours of vomiting and lying in the bed though, I was able to turn on my green light and eat all of the ice chips I wanted.